Alert archive / Michigan / Heat Advisories in 2021
Heat Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this heat advisory at Aug 25, 2021, 3:38 AM EDT for 12 counties in Michigan. It took effect at Aug 25, 2021, 12:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2021, 3:38 AM EDT (07:38 UTC)
- In effect from
- Aug 25, 2021, 12:00 PM EDT
- Expired
- Aug 25, 2021, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3040 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WWUS73 KGRR 250738 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 338 AM EDT Wed Aug 25 2021 MIZ056>059-064>067-071>074-251545- /O.NEW.KGRR.HT.Y.0001.210825T1600Z-210826T0000Z/ Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 338 AM EDT Wed Aug 25 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... * WHAT...Heat index values up to 102 expected. * WHERE...Portions of south central and southwest Michigan. * WHEN...From noon today to 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. * ADDITIONAL DETAILS...Another hot and humid day is expected today with heat index values rising to around 100 this afternoon and early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/grr DUKE
3 follow-up statements
147 WWUS73 KGRR 251606 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1206 PM EDT Wed Aug 25 2021 MIZ056>059-064>067-071>074-260000- /O.CON.KGRR.HT.Y.0001.000000T0000Z-210826T0000Z/ Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1206 PM EDT Wed Aug 25 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Heat index values up to 102. * WHERE...Portions of south central and southwest Michigan. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Young children and pets should never be left unattended in vehicles under any circumstances. && $$ For more information from the National Weather Service visit https://weather.gov/grr
235 WWUS73 KGRR 251935 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 335 PM EDT Wed Aug 25 2021 MIZ056>059-064>067-071>074-260000- /O.CON.KGRR.HT.Y.0001.000000T0000Z-210826T0000Z/ Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 335 PM EDT Wed Aug 25 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Heat index values near 100. * WHERE...Portions of south central and southwest Michigan. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Young children and pets should never be left unattended in vehicles under any circumstances. && $$ For more information from the National Weather Service visit https://weather.gov/grr
716 WWUS73 KGRR 252346 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 746 PM EDT Wed Aug 25 2021 MIZ056>059-064>067-071>074-260100- /O.EXP.KGRR.HT.Y.0001.000000T0000Z-210826T0000Z/ Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 746 PM EDT Wed Aug 25 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... The temperatures will fall to around 70 degrees tonight. Thursday will be another very warm day with heat index values expected to climb back into the 90s. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this heat advisory went out at Aug 25, 3:36 AM EDT, 2 minutes earlier.
Area forecast discussion, Aug 25, 3:36 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
336 AM EDT Wed Aug 25 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 AM EDT Wed Aug 25 2021
- Heat Advisory Today from I-96 southward
- Another chance for showers and storms today
- Additional chances for showers and storms into weekend
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Aug 25 2021
- Heat Advisory Today from I-96 southward
We have gone ahead and issued a Heat Advisory for today from the
I-96 corridor southward. This includes Holland...Grand Rapids and
Lansing. Heat index values yesterday eclipsed 100 degrees across
Southern Lower Michigan and the setup appears ripe for much the
same today. There has been no airmass change. The 850mb
temperatures remain nearly the same in the +19C to +20C range.
Convective debris clouds are already thinning/moving south, so we
are expecting a fair amount of sunshine once again. Surface dew
points have fallen back into the upper 60s F early this morning,
but we expect them to surge back into the low to mid 70s F today
ahead of the cold front. So, with temperatures pushing to near 90
or a bit higher and very humid air we think heat index values of
100F is possible once again. The advisory will run from noon
through 800pm.
- Another chance for showers and storms today
Today will be another day of high CAPE and low to moderate shear.
So, just like yesterday severe weather cannot be ruled out.
Confidence is not high in storm morphology today. We we do know is
that MUCAPE values will be high given at least partly cloudy
skies, temperatures soaring towards 90F with surface dew points
that will be in the 70-75F range. This will push MUCAPE values at
least into the 2500-3000 J/KG range with values likely exceeding
that. Deep layer shear this afternoon is on the order of 20-30
knots so there will be some storm organization. The question is
how convection evolves. Storms will likely fire on the upstream
cold front and try to move our direction or form in our area on
the lake breeze front. There may be a tendency for the convection
to be forced off to our south and southwest on the outflow
boundaries from yesterday evening's storms. Expecting at least
scattered showers and storms this afternoon and evening. Severe
weather is a possibility with marginally severe wind once again
being the main threat along with locally heavy rain/flooding.
- Additional chances for showers and storms into weekend
As we have been advertising the threat for showers and storms will
continue the remainder of the week and into the weekend. Thursday
through Saturday a warm front/stationary front will be situated
across the area. On Sunday a cold frontal passage is still
expected. Therefore, given instability that will remain in place
and boundaries to force it, showers/storms will remain in the
forecast. A heavy rain threat will persist into the weekend given
high PWAT air.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM EDT Wed Aug 25 2021
Primarily VFR conditions are expected overnight but some brief
patchy MVFR is possible due to the combination of lingering rain
showers and potential development of patchy fog during the early
morning hours Wednesday.
Conditions will remain primarily VFR for most of the day
Wednesday. However scattered showers and thunderstorms will
redevelop Wednesday afternoon and evening as instability builds
which may cause brief reductions to MVFR/IFR.
&&
.MARINE...
Issued at 330 AM EDT Wed Aug 25 2021
No marine headlines are expected through the end of the week. A
light wind or off shore wind regime is in place through Friday
which will keep wave heights low. Waves in the nearshore waters
should generally be 2 feet or less the next couple of days.
There is a northerly push of winds and waves tonight behind a cold
front, but with the flow being north-northeast thinking is that
the higher waves will be from mid lake to the west towards the
Wisconsin shore.
The next threat of higher winds and waves in our area will be
Saturday into Sunday ahead of and following a cold frontal
passage. Saturday would be a potential southwest flow event ahead
of the cold front, while Sunday would be a west flow post frontal
event. Headlines looks possible at this point.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon today to 8 PM EDT this evening for
MIZ056>059-064>067-071>074.
LM...None.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Laurens
MARINE...DukeHazardous weather outlook, Aug 24, 3:22 PM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 322 PM EDT Tue Aug 24 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 322 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible through tonight. Severe storms are not likely, but some could become locally severe. The strongest storms will be capable of heavy rain, wind gusts to 60 mph, and large hail up around the size of a quarter. Hot and humid conditions this afternoon will push heat index values into the 90s to around 100. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible each day from Wednesday through Sunday. Warm and humid conditions will persist into the weekend with heat index values rising into the 90s at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. LMZ844>849-250830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 322 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible through tonight. Severe storms are not likely, but some could become locally severe. The strongest storms will be capable of heavy rain, wind gusts to 60 mph, and large hail up around the size of a quarter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible each day from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. DUKE NJJ
In the hours before
Local storm report, Aug 24, 10:01 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1001 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FLASH FLOOD 2 NE GALESBURG 42.31N 85.39W
08/24/2021 KALAMAZOO MI PUBLIC
REPORT FROM MPING: STREET/ROAD FLOODING;
STREET/ROAD CLOSED; VEHICLES STRANDED.
&&
JSKLocal storm report, Aug 24, 10:09 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 1 W FULTON 42.12N 85.37W
08/24/2021 M2.03 INCH KALAMAZOO MI MESONET
MESONET STATION DW7918 FULTON.
&&
JSKLocal storm report, Aug 24, 10:16 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HEAVY RAIN 1 WNW FULTON 42.12N 85.37W
08/24/2021 M2.62 INCH KALAMAZOO MI MESONET
&&
JSKLocal storm report, Aug 25, 3:24 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT WED AUG 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG MECOSTA 43.62N 85.23W
08/24/2021 MECOSTA MI 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.
0515 PM TSTM WND DMG HERSEY 43.85N 85.44W
08/24/2021 OSCEOLA MI 911 CALL CENTER
NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.
&&
JLAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:37 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 42 min |
Nearby
Heat Advisories in Michigan, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.